Deducing the multidimensional Szemerédi theorem from an infinitary removal lemma

Tim Austin

Research output: Contribution to journalArticlepeer-review


We offer a new proof of the Furstenberg-Katznelson multiple recurrence theorem for several commuting probability-preserving transformations T1, T2,..., Td: ℤ {right curved arrow} (X, ∑, μ) ([6]), and so, via the Furstenberg correspondence principle introduced in [5], a new proof of the multi-dimensional Szemerédi Theorem. We bypass the careful manipulation of certain towers of factors of a probability-preserving system that underlies the Furstenberg-Katznelson analysis, instead modifying an approach recently developed in [1] to pass to a large extension of our original system in which this analysis greatly simplifies. The proof is then completed using an adaptation of arguments developed by Tao in [13] for his study of an infinitary analog of the hypergraph removal lemma. In a sense, this addresses the difficulty, highlighted by Tao, of establishing a direct connection between his infinitary, probabilistic approach to the hypergraph removal lemma and the infinitary, ergodic-theoretic approach to Szemerédi's Theorem set in motion by Furstenberg [5].

Original languageEnglish (US)
Pages (from-to)131-150
Number of pages20
JournalJournal d'Analyse Mathematique
Issue number1
StatePublished - 2010

ASJC Scopus subject areas

  • Analysis
  • General Mathematics


Dive into the research topics of 'Deducing the multidimensional Szemerédi theorem from an infinitary removal lemma'. Together they form a unique fingerprint.

Cite this